Alert archive / Texas / Gale Warnings in 2017

Gale Warning 8, NWS Brownsville, TX

December 14, 2017

NWS Brownsville, TX issued this gale warning at Dec 14, 2017, 3:08 PM CST. It took effect at Dec 15, 2017, 1:00 AM CST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 14, 2017, 3:08 PM CST (21:08 UTC)
In effect from
Dec 15, 2017, 1:00 AM CST
Expired
Dec 15, 2017, 9:25 AM CST
In force
8 hr
Issued by
NWS Brownsville, TX

The text

As transmitted.

870 
WHUS74 KBRO 142108
MWWBRO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Brownsville TX
Issued by National Weather Service LAKE CHARLES LA
308 PM CST Thu Dec 14 2017

...Strong cold front to plunge into the Gulf Waters ushering in 
hazardous boating conditions...

.A powerful cold front will move southward through the Lower 
Texas coastal waters after midnight tonight into Friday morning. 
Strong northerly winds will quickly develop behind the front, with
Gulf seas building to hazardous levels. Gale force winds can be
expected with this cold front.

GMZ130-132-135-150515-
/O.UPG.KBRO.SI.Y.0064.171215T0700Z-171216T0000Z/
/O.NEW.KBRO.GL.W.0008.171215T0700Z-171216T0000Z/
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
308 PM CST Thu Dec 14 2017

...GALE WARNING IN EFFECT FROM 1 AM TO 6 PM CST FRIDAY...

The National Weather Service in Brownsville has issued a Gale
Warning, which is in effect from 1 AM to 6 PM CST Friday. The
Small Craft Advisory for winds is no longer in effect. 

* WINDS...North at 25 to 30 knots, with gusts 35 to near 40 knots 
  Friday morning.

* BAY CONDITIONS...Choppy, quickly becoming very rough.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

GMZ150-155-170-175-150515-
/O.UPG.KBRO.SC.Y.0064.171215T0700Z-171216T0000Z/
/O.NEW.KBRO.GL.W.0008.171215T0700Z-171216T0000Z/
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
308 PM CST Thu Dec 14 2017

...GALE WARNING IN EFFECT FROM 1 AM TO 6 PM CST FRIDAY...

The National Weather Service in Brownsville has issued a Gale
Warning, which is in effect from 1 AM to 6 PM CST Friday. The
Small Craft Advisory is no longer in effect. 

* WINDS...North at 25 to 35 knots with occasional gusts to near 40
  knots Friday morning. 

* WAVES/SEAS...Building to 6 to 11 feet nearshore and 8 to 12 
  feet offshore. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$
3 follow-up statements
518 
WHUS74 KBRO 150350
MWWBRO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Brownsville TX
950 PM CST Thu Dec 14 2017

...Strong cold front will surge into the lower Texas coastal
waters ushering in hazardous boating conditions...

.A powerful cold front will move southward through the Lower
Texas coastal waters after midnight tonight into Friday morning.
Strong northerly winds will quickly develop behind the front,
with Gulf seas building to hazardous levels. Gale force winds can
be expected with this cold front.

GMZ130-132-135-150-155-170-175-151200-
/O.CON.KBRO.GL.W.0008.171215T0700Z-171216T0000Z/
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
950 PM CST Thu Dec 14 2017

...GALE WARNING REMAINS IN EFFECT FROM 1 AM TO 6 PM CST FRIDAY...

* WINDS...North at 25 to 30 knots, with gusts 35 to near 40 
  knots Friday morning. 

* BAY CONDITIONS...Choppy, quickly becoming very rough.

* WAVES/SEAS...Building to 6 to 9 feet with occasional seas of 10
  feet nearshore and 7 to 10 feet offshore with occasional seas of
  12 feet offshore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$
038 
WHUS74 KBRO 150929
MWWBRO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Brownsville TX
329 AM CST Fri Dec 15 2017

...Strong cold front ushering in dangerous boating conditions...

.A powerful cold front has moved through the Lower Texas coastal 
waters overnight. Strong northerly winds are developing, and Gulf
seas are building to hazardous levels. Wind gusts should subside 
below Gale force by mid-afternoon.


GMZ150-155-170-175-151730-
/O.EXT.KBRO.GL.W.0008.000000T0000Z-171215T2200Z/
/O.NEW.KBRO.SC.Y.0065.171215T2200Z-171216T0600Z/
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
329 AM CST Fri Dec 15 2017

...GALE WARNING NOW IN EFFECT UNTIL 4 PM CST THIS AFTERNOON...
...SMALL CRAFT ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO
MIDNIGHT CST TONIGHT...

The National Weather Service in Brownsville has issued a Small
Craft Advisory, which is in effect from 4 PM this afternoon to
midnight CST tonight. The Gale Warning remains in effect until 4pm
today.

* WINDS...North at 20 to 30 knots this morning, with frequent
  gusts to around 35 knots. Becoming north-northeast 15 to 25
  knots late this afternoon.

* WAVES/SEAS...7 to 10 feet with occasional seas of 12 feet. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

A Small Craft Advisory means that wind speeds of 20 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$

GMZ130-132-135-151730-
/O.EXT.KBRO.GL.W.0008.000000T0000Z-171215T2200Z/
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
329 AM CST Fri Dec 15 2017

...GALE WARNING NOW IN EFFECT UNTIL 4 PM CST THIS AFTERNOON...

* WINDS...North at 20 to 30 knots, with gusts up 40 knots Friday
  morning.

* BAY CONDITIONS...Very rough.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

53
156 
WHUS74 KBRO 151525
MWWBRO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Brownsville TX
925 AM CST Fri Dec 15 2017

...Adverse marine conditions will continue through this afternoon...

.A powerful cold front has moved through the lower Texas coastal 
waters overnight. Strong northerly winds behind the front will
continue through this afternoon with hazardous seas through the
evening over the Gulf waters.

GMZ130-132-135-152200-
/O.CAN.KBRO.GL.W.0008.000000T0000Z-171215T2200Z/
/O.NEW.KBRO.SI.Y.0065.171215T1525Z-171215T2200Z/
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
925 AM CST Fri Dec 15 2017

...SMALL CRAFT ADVISORY FOR WINDS IN EFFECT UNTIL 4 PM CST THIS
AFTERNOON...
...GALE WARNING IS CANCELLED...

The National Weather Service in Brownsville has issued a Small
Craft Advisory for winds, which is in effect until 4 PM CST this
afternoon. The Gale Warning has been cancelled. 

* WINDS...North at 20 to 25 knots, with gusts up to 30 knots 
  Friday morning.

* BAY CONDITIONS...Rough.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory for wind means that wind speeds of 20 to
33 knots are expected. Inexperienced mariners...especially those
operating smaller vessels should avoid navigating in these
conditions.

&&

$$

GMZ150-155-170-175-152330-
/O.CAN.KBRO.GL.W.0008.000000T0000Z-171215T2200Z/
/O.EXT.KBRO.SC.Y.0065.171215T1525Z-171216T0600Z/
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
925 AM CST Fri Dec 15 2017

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL MIDNIGHT CST
TONIGHT...
...GALE WARNING IS CANCELLED...

The National Weather Service in Brownsville has cancelled the
Gale Warning. 

* WINDS...North at 20 to 30 knots with occasional gusts between 30
  and 35 knots. North-northeast 15 to 25 knots late this 
  afternoon.
 
* WAVES/SEAS...7 to 10 feet with occasional seas of 12 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 20 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

65

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this gale warning went out at Dec 14, 2:53 PM CST, 15 minutes earlier.

Area forecast discussion, Dec 14, 2:53 PM CST, 15 minutes before
Area Forecast Discussion
National Weather Service Brownsville TX
Issued by National Weather Service LAKE CHARLES LA
253 PM CST Thu Dec 14 2017

.DISCUSSION...
Highs this afternoon so far have been tracking close to hourly
forecast across the southeast part of our area where temperatures
were in the lower 70s. However...clouds have also thickened up
across the western half of south Texas and maximum temperatures
may come up a bit short of the mid 70s due do loss of daytime
heating. Not ready to wave the white flag of surrender yet since
we have a couple of hours of heating left. Radar showed a few
patches of light rain this morning and afternoon but evidence
from surface observations show virga may definitely be present
if one was to look up into the skies and see streaks of rain that
evaporate before hitting the ground.

A strong cold front will combine with a subtropical moisture tap
aloft to bring widespread rain to Deep South Texas later tonight
through much of Friday. If you enjoyed todays weathers...get
ready...sharp change is coming tonight into the weekend.

Satellite continues to show the Baja low "reloading" as additional
shortwave energy drops into it from the U. S. Desert Southwest.
High clouds continue to stream overhead, and these layers will
eventually thicken down to mid- levels this afternoon into
tonight. Meanwhile, at the surface, the strong cold front is
analyzed across North Texas from north of Cotulla...to College
Station...to Shreveport Louisiana. Shifting southwesterly winds
aloft and southerly winds ahead of the front should allow for some
additional warming this afternoon but as mentioned earlier will
probably fall short of maximum forecast across the western half of
the area due to thickening clouds.

Upstream...surface observations showing colder already filtering
down with highs in the panhandle in the mid 40s and North Texas in
the mid 50s. Winds will continue to back ahead of the front by
this evening, but the main "blast" of cold air will arrive later
tonight. Some showery precip may occur along and immediately ahead
of the front. Can't totally rule out a rumble of thunder right
along the front with good dynamics moving in, but perusal of
forecast soundings shows very limited instability. Precip should
quickly change over to a steady rain as isentropic upglide over
the colder aimass commences, aided by lift aloft courtesy of the
right- entrance region of a 150-knot jet streak over NE Texas.
Mid-level shortwaves may also move through, enhancing precip at
times. Column quickly becomes saturated, with the best omega
progged for Friday morning. High temps for the calendar day Friday
will occur at midnight, with temps falling into the upper 40s-low
50s areawide for the afternoon, so it will be a cold rain,
especially in conjunction with the breezy winds.

Decided to go with a Wind Advisory for early Friday morning
continuing until mid afternoon along coastal counties of Willacy
and Cameron. Wind guidance suggest 20 to 30 mph winds with higher
gusts possible during this timeframe.

Model/WPC total QPF's generally in the 1.0-1.5" range through Friday
afternoon, so pretty much everybody should see a good, soaking rain.
Started trending PoP's down a bit (to 40-60%) for Friday afternoon,
as some low-level subsidence appears to kick in (per model time-
heights) with the jet-streak pulling away.

LONG TERM (Friday Night through Thursday): The majority of the
period will be active due to the progression of a pair of closed
500 mb low pressure systems through Mexico and the United States.
The first system, originating just northeast of the tip of the
Baja Peninsula, will rapidly fill and eject northeast into the
central United States after the passage of a cold front through
Deep South Texas and the Rio Grande Valley. Widespread coverage of
light rain, drizzle, and showers is expected Friday night through
Saturday night for the BRO CWFA before dry weather and greatly
reduced cloud cover kicks in late in the weekend. The second mid-
level low will transition gradually and generally east from the
Desert Southwest across the Lone Star State, resulting in more
isolated to scattered shower coverage Sunday night through Monday
for the BRO CWFA with a cold front passage expected Monday to
start the week. Unsettled weather will continue through Thursday
as fast moving upper level storm systems move across the central
and southern plains.

Given the passage of the two cold fronts and progression of the
mid-level lows, temperatures understandably are a bit tricky
surrounding those events. Went nearly isothermal Friday night
through Saturday night given the cold air advection behind the
cold front with significant rainfall and cloud cover in place.
Temperatures with the second low and front were a little easier,
as it appears an onshore flow will dominate for most of that rainy
period. In general next week...appears there will be a big warmup
from the cold weekend that we are about to experience. In
fact...high and minimum temperatures next week look well above
normal.

&&

.MARINE...
Light winds over the marine waters this afternoon and evening will
turn northerly tonight with Gale Force winds expected to develop
after midnight tonight as the cold front plunges deeper into the
Gulf of Mexico. A Gale Warning has replaced the Small Craft
Advisory due to the adverse wind and sea conditions. Northerly
winds will ramp up to 25 to 35 knots and gusty during the Gale
Warning period.

Seas will build fairly rapidly 6-9 feet nearshore and 8-11 feet
offshore.  Conditions will remain hazardous through Friday daytime
as coastal troughing develops, maintaining the pressure gradient.
Adverse conditions are likely to persist on the Gulf waters into the
long-term period.

Friday Night through Wednesday: Light to moderate winds and low to
moderate seas are expected through a majority of the period with
weak and broad low pressure over the western Gulf of Mexico. The
two period of concern, however, will be Friday night through
Saturday morning and on Tuesday, with stronger winds and higher
seas anticipated due to the passage of cold fronts. Small Craft
Advisories are highly likely during both of these periods, with
even Gale Warning conditions not completely able to be ruled out
Friday night.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  53  56  45  55 /  90  90  50  60
BROWNSVILLE          54  57  45  55 /  80  90  50  60
HARLINGEN            52  55  44  54 /  90  90  50  60
MCALLEN              52  54  43  52 /  90  90  50  60
RIO GRANDE CITY      49  54  41  50 /  90  90  50  60
SOUTH PADRE ISLAND   54  57  47  56 /  80  90  50  60

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...Wind Advisory from 3 AM to 3 PM CST Friday for TXZ256-257.

GM...Gale Warning from 1 AM to 6 PM CST Friday for GMZ130-132-135-150-
     155-170-175.

&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV

99/99
Hazardous weather outlook, Dec 14, 4:44 AM CST, 10 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
444 AM CST Thu Dec 14 2017

TXZ248>257-142200-
Zapata-Jim Hogg-Brooks-Kenedy-Starr-Hidalgo-Inland Willacy-
Inland Cameron-Coastal Willacy-Coastal Cameron-
444 AM CST Thu Dec 14 2017

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Today and Tonight

A high risk of rip currents at area beaches will develop very
late tonight as seas become rough in the wake of a cold front.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

An elevated risk of rip currents is likely to continue through
much of the period.

A wind advisory may be needed on Friday morning for coastal
Cameron, coastal Willacy, and Kenedy counties for north winds of
up to 30mph gusting up to 40mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-142200-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
444 AM CST Thu Dec 14 2017

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Today and Tonight

Small craft advisories are in effect for all of the Lower Texas
coastal waters beginning at 1am on Friday.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Small craft advisories for all of the Lower Texas
coastal waters continue through at least Friday afternoon, and may
be extended into Saturday for the Gulf waters. A few gusts to gale
force are likely on Friday.

Small craft advisories are again likely on Tuesday with the
passage of another cold front.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

53/66

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 14, 3:39 AM CSTSmall Craft AdvisoryBRO11 hr
Dec 14, 3:39 AM CSTSmall Craft Advisory for WindsBRO11 hr
Dec 14, 3:21 PM CSTWind AdvisoryBROKenedy18 hr

Nearby

Gale Warnings in Texas, 2017Every gale warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.